APS

I was diagnosed with APS about 20 years ago and have been on Warfarin for 25 years now. I have had a problem with my feet for over 2 years now. It hurts when I walk and they keep swelling if I spend too much time on them. It was originally diagnosed as CRPS but this has now been discounted. I have seen 3 orthopaedic and 1 rheumatology doctors and none of them can determine what is wrong. I've had an MRI scan which showed lots of oedema and countless blood tests which came back normal. My GP won't refer me to Dr Hughes clinic at St Thomas's Hospital in London so I am at a loss. Now to make matters worse I have suddenly gone deaf in my left ear about 18 weeks ago and nobody seems bothered about this either nor determine why this happened. I feel totally disillusioned with the NHS and wondered if anyone else has suffered with any of these problems. Also my INR has been going up and down like crazy for a few months now and they don't seem able to control it. I wonder if this could be something to do with it? As I say I'm at a loss.

9 Replies

oldestnewest
  • Unfortunately you will have to be firm with your GP and insist that you get referred. You are entitled to a second opinion and you are also allowed to chose where you go under the chose and book system.

    Here is a link to the NHS page that explains it and I suggest you print this out and ask politely but firmly that your GP sends you to St Thomas and if they refuse write to your Practise Manager also enclosing it.

    nhs.uk/choiceintheNHS/Yourc...

  • Hi leighfarlow,

    May I ask why you were on warfarin 5 years Before your APS diagnose? I can understand that you are worried. May I also ask what therapeutic range they have put you on? Are you stable on your INR?

    The eyes and the ears can be affected with this illness.

    I do agree with APsnotFab who knows this illness very well that you must INSIST to be referred to Prof Hughes Clinic! When you have this illness we need an APS-doctor. That is so very important!

    There are also very good books available for sale on Hughes Syndrome Foundation Charity website.

    I prefer Kay Thackrays two books: "Sticky Blood Explained" and also "More Sticky Blood". There you learn a lot. I have those books and others also.

    Have you been tested several times for the APS-antibodies during these 20 years?

    About INR going up and down I can only say: Let them test you every week and try to have the same food. Especially the same K-vit vegetables every day. Do not change the tablets and also your diet at the same time. I guess you already know this as you been on warfarin for 25 years.

    Hope I have helped you just a little.

    Best wishes from Kerstin in Stockholm

  • Hi thanks for your reply. I was on Warfarin for 5 years before being diagnosed with APS because I had 3 DVT's. Each time they took me off Warfarin within 3 months I developed another one. I was told by the consultant I had "bad blood vessels". I was actually diagnosed after seeing a neurologist because I was suffering with severe migraines and was having 3 - 4 attacks every day for a month. He sent me for an MRI which came back normal and after I mentioned my history of DVT's he sent me for the blood test and I might add he was pretty amazed that this hadn't already been done. I then saw the haematologist who redid the test to confirm.

  • These are symptoms that should be brought to the attention of a doctor well versed in APS presentations. In the mean time . . . Try to sit with feet propped up --as high as your heart if possible --and consider a pair of those charming support hose. It might help. Maybe?

    Gina

  • These are symptoms that should be brought to the attention of a doctor well versed in APS presentations. In the mean time . . . Try to sit with feet propped up --as high as your heart if possible --and consider a pair of those charming support hose. It might help. Maybe?

    Gina

  • My feet swell everyday what they said to me was it was an after effect of the dvt I had where the clot is still present and fluid is finding it hard to circulate and is puddling, I was given two pairs of the support stockings and this does really seem to help quite a bit although anytime I want to give my leg a breather and not wear the stocking for one day my foot swells straight back up again, I've been referred to a podiatrist to see if there's any help can be given there but so far the only relief I'm getting is the stocking

  • I agree with Gina and also using supportstockings. They help. I am not using them every day but probably should. Today is too hot for stockings.

    Have a nice day!

    Kerstin

  • I agree with Saltys advice.

    Best wishes from Kerstin

  • Hi leighfarlow, ive just recently been given my diagnosis! but have been on warfarin for 20 years, with a similar sounding history to yourself. I have tinnitus in both ears, and was told this is because the vessels in your ears are soooo tiny out lovely funny blood has problems travelling there. I have the same swelling in my leg a s you describe, if I stand for any longer than ten mins or so I can feel my leg getting harder as it swells, recently been given some new stockings, which is great, I was wearing fairly old ones, ( now that I'm in the system I should be getting new ones on a regular basis) , my foot health is poor, and have just asked for a referral to a podiatrist , I have ulcers on my ankle ( eczema from poor circulation!) and use steroid cream 3 times a day. but as the others have said, ask fora referral , I've waited a long time, and it was great relief to finally meet someone who believes, and is more than willing to treat. It was only with persistence that got me there! Keep us informed. Sarahx

You may also like...